PMRGCAuk
6,781 members10,554 posts

How fast to flares come on?

I have always been able to modify how I feel with exercise. So I do my best to be active.

This consists of trying to do 7000 steps a day. On Saturday I only manage 2000. ON Sunday did I feel stiff and did my neck, back, muscles feel sore.

Also when I drop a level of Pred unless it is a large amount (by accident), I don't know it right away. It seems like it takes a few weeks for me to notice. I dropped from 4 to 3 mg a day. I was okay at 4 but at 3mg I am really feeling it. It takes a lot of exercise to make it go away. There aren't enough hours. Or all I will be doing is exercise.

Is this really PMR?

6 Replies
oldestnewest

I honestly have no idea whether it is PMR or the effect of the lower Pred level on our joints. I do notice that my joints are just more reactive, looser, easier to get out of whack. Then there will be more soreness for a day or two. I find I do better to avoid over exerting those joints until they heal. But everyone is different.

I too tend to respond to lowering of dosage about two weeks into the taper. That's when I might feel it in my body as a minor burn for a few days. Exercising at that point does seem to help, and heat.

The first few days after a taper, I don't like being with me: irritable, fragile, moody.....to name a few traits that I don't otherwise normally embrace. (I think my family would agree.)

1 like
Reply

Hi RNRN

If exercise makes the pain go away then it doesn’t sound like typical PMR to me.

Gentle exercise does help keep the muscles going but too much normally exascerbates the situation.

If you felt okay at 4mg then why not return to that dose and then try tapering by 1/2mg at a time and using a slow tapering plan - there are many to choose from.

1 like
Reply

I don't typically do anything strenuous. No sudden increase in exercise. Just stay active. Treadmill, use the stairs instead of elevator at work. Drink lots of tea so you end up getting up a little more. (and keeping the iron levels down for hemochromatosis).

When I was diagnosed the pred was almost instant feel better.

Reply

Guess you just reached your tipping point then. As suggested maybe a 1/2mg taper in future and using a slower tapering plan taking a few weeks to reach lower dose rather than an “overnight” drop.This is what I used successfully -

healthunlocked.com/pmrgcauk...’s-simple-taper

Reply

Eleven weeks since PMR diagnosis, I'm on 19 mg pred daily, reducing a mg every 7 days or so. If my dose is a little too low, PMR inflammation begins to show in the outer shoulders, after a few days. I have briefly reversed the taper by 1 mg on three occasions but have been free of PMR symptoms for most of the last six weeks.

As for heavy exercise, I have done hours a day, without ill-effect, since commencing prednisolone.

1 like
Reply

If you get a return of symptoms/problems after a reduction that takes a few weeks to appear it is often because you are now at a dose that is slightly too low for the activity if the underlying autoimmune disease.

A drop from 4 to 3mg all at once is too big - it is 25% when no reduction should really be more than 10% of the current dose. Obviously that isn't easy when even only 1/2mg is 12% - which is why we keep advocating slow approaches to reduction when you spread a drop over a few weeks at least before you get to every day the new dose.

1 like
Reply

You may also like...